Epilepsy Northwest News & Blog

Please note that advice in this section is for educational purposes only.

Always seek the advice of your healthcare provider regarding your personal health issues.

Should I avoid certain kinds of foods or drinks if I have epilepsy?

Answer by Nicholas Poolos, M.D.

I hear this question frequently in clinic. The only clear answer to this question is that alcohol and epilepsy don’t mix well. Consuming large amounts of alcohol raises the risk of a withdrawal seizure as blood alcohol levels decline following drinking. We know that people without epilepsy can provoke a seizure just from alcohol withdrawal, and for people with epilepsy, the risks are even higher.

Another risk of drinking is that if alcohol intake occurs on a consistent daily basis, the liver increases its metabolism to compensate, and metabolizes many antiepileptic drugs faster too, lowering their blood levels. This doesn’t mean that people with epilepsy have to completely avoid alcohol, but I suggest they use great caution, no more than a drink or so at a time, and only on an infrequent basis.

As for coffee–or rather the caffeine in coffee, tea, and soda–some researchers have reported that caffeine could make seizures more likely. This is because caffeine is a mild stimulant. I don’t think there’s strong evidence for this, but as for all things, keeping caffeine intake moderate is a good idea.

However, more dangerous stimulants can turn up in unexpected places, such as herbal supplements advertised for ‘energy’ or ‘weight-loss’; these often contain substances known to provoke seizures, such as kava kava, bitter orange, or ephedra, and should be avoided. (In general, if you’re taking any kind of herbal supplement, always discuss it with your physician.) And it goes without saying that illegal stimulant drugs such as methamphetamine or cocaine will provoke seizures.

Finally, on the subject of foods that might affect epilepsy or antiepileptic drugs, grapefruit juice is known to inhibit the metabolism of a number of drugs, including possibly carbamazepine (Tegretol)–but I think you’d have to drink a lot of it to experience any effects.

How can I save money on my Antiepileptic Drugs?

Answer by David G. Vossler, M.D.

Here are just some of the way for you and your healthcare provider to help you save money on antiepileptic medications (AEDs):

  • Use the largest pill size available – multiple small pills cost lots more than one large pill
  • Get a pill cutter at your pharmacy and cut large pills in half (if that is what your dose calls for). For example, if your dose of Topamax is 100 mg twice a day you could use the
    100 mg tablet size, but it costs less to use half of a 200 mg tablet
  • Ask your provider if it is okay to use a generic, rather than brand name, AED
  • Simplify dosing regimens: rather than use two tablet sizes of the same AED to achieve intermediate individual doses, consider cutting larger tablets in half. For example, if your dose of Trileptal is 450 mg twice a day, instead of using one 150 mg pill and one 300 mg pill to make 450 mg, you could take 1-1/2 300 mg tablets.
  • If possible and indicated, ask your doctor about using the older generation AEDs
  • Use 90-day mail-order pharmacies rather than monthly local pharmacies
  • If you must pay cash, call local pharmacies and ask their retail prices. Shopping around can save you money.

AEDs and Bone Disorders

David G. Vossler, M.D.

Epilepsy Center at Washington Neuroscience Institute
Renton, Washington

The long-term use of some antiepileptic drugs (AEDs) may cause bone disorders. These can include short stature, abnormal teeth, and osteoporosis. Osteoporosis is a condition where the density of calcium in the bone is substantially decreased. This leaves bone protein and a smaller amount of calcium behind, and results in brittle bones which can break more easily. Bone fractures (especially, hip) are more common in people taking certain AEDs. A lesser degree of bone calcium loss is called osteopenia. This is basically a milder form of osteoporosis.

Older generation AEDs which speed up the liver’s metabolism, such as phenytoin and phenobarbital (and possibly carbamazepine), accelerate the breakdown of Vitamin D. Decreased serum Vitamin D reduces blood levels of calcium and phosphorus. These, in turn, result in the breakdown of bone to try to maintain the normal calcium blood levels. A major natural source of Vitamin D is your skin when it is exposed to sunlight. However, in northern areas where sunlight exposure is less, and with the use sunscreens in the summer to prevent the later development of skin cancer, many people may already have low or borderline in Vitamin D levels. AEDs can, in theory, worsen that problem.

Pregnancy and Women with Epilepsy

David G. Vossler, M.D.

Epilepsy Center at Washington Neuroscience Institute
Renton, Washington

Pregnancy is probably the most complex issue for women with epilepsy (WWE). One-half of 1% of all pregnancies occur in women with epilepsy. The pregnant WWE must balance the risks posed by seizures with the risks associated with antiepileptic drug (AED) exposure. Seizure frequency is increased in roughly one-third of women during pregnancy, but it remains the same in another third, and may actually decrease in another third.

A major concern is pregnancy complications. WWE whose seizures are poorly controlled have higher rates of toxemia, vaginal bleeding, premature labor, failure to progress in delivery, and cesarean section. The infants have higher death rates, decreased fetal growth and health, and a higher risk of intrauterine growth retardation. Well-treated patients, however, mostly have typical pregnancies and deliveries. Therefore, planning ahead for pregnancy with your health-care provider and keeping your seizures as well-controlled as possible with the proper medication are both extremely important.

Follow Epilepsy NW on Twitter
Join Us On Facebook
Epilepsy Videos
Yahoo Health Support Group